Algebraic & Geometric Topology

Gromov's macroscopic dimension conjecture

Dmitry Bolotov

Full-text: Open access

Abstract

In this note we construct a closed 4–manifold having torsion-free fundamental group and whose universal covering is of macroscopic dimension 3. This yields a counterexample to Gromov’s conjecture about the falling of macroscopic dimension.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 4 (2006), 1669-1676.

Dates
Received: 2 March 2006
Accepted: 1 September 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796602

Digital Object Identifier
doi:10.2140/agt.2006.6.1669

Mathematical Reviews number (MathSciNet)
MR2253461

Zentralblatt MATH identifier
1131.57028

Subjects
Primary: 57R19: Algebraic topology on manifolds
Secondary: 57R20: Characteristic classes and numbers

Keywords
closed manifold universal covering macroscopic dimension

Citation

Bolotov, Dmitry. Gromov's macroscopic dimension conjecture. Algebr. Geom. Topol. 6 (2006), no. 4, 1669--1676. doi:10.2140/agt.2006.6.1669. https://projecteuclid.org/euclid.agt/1513796602


Export citation

References

  • D V Bolotov, Macroscopic dimension of 3–manifolds, Math. Phys. Anal. Geom. 6 (2003) 291–299
  • M Gromov, Positive curvature, macroscopic dimension, spectral gaps and higher signatures, Preprint (1996)
  • J W Milnor, Topology from the differentiable viewpoint, Based on notes by David W. Weaver, The University Press of Virginia, Charlottesville, Va. (1965)
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Mathematics Studies 76, Princeton University Press, Princeton, NJ (1974)
  • E H Spanier, Algebraic topology, McGraw-Hill Book Co., New York (1966)
  • N E Steenrod, Cohomology operations, Lectures by N. E. Steenrod written and revised by D. B. A. Epstein. Annals of Mathematics Studies, No. 50, Princeton University Press, Princeton, N.J. (1962)
  • H Whitney, 1503303